Tornadoes · United States · Oklahoma · 2017

EF1 tornado, Roll, Oklahoma, May 16, 2017

This EF1 tornado ran 0.8 miles across Roger Mills County on May 16, 2017, touching down at 6:45 PM CDT and reaching 50 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 16, 2017
Touchdown
6:45 PM CDT (23:45 UTC)
Lifted
6:46 PM CDT (23:46 UTC)
On the ground
1 minutes
Path length
0.8 miles (1.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Roger Mills County
Touchdown point
35.750, -99.690
Lift-off point
35.750, -99.690
Record number
1705161745-01

What the Weather Service recorded

Storms formed along the dryline in the Texas panhandle on the afternoon of the 16th before moving eastward. As a cold front caught up to the storms, convection increased and storms began to form into a line. This line continued eastward across the state overnight into the 17th.

A tornado damaged the water tank off a well site and blew over a cottonwood tree between Roll and Strong City.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

50 minutes of warning. NWS OUN issued a tornado warning for this county at 22:55 UTC, 50 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a tornado watch, issued at 18:54 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
18:54 UTC03:00 UTCTornado WatchOUN
22:55 UTC23:45 UTCTornado WarningOUN
23:39 UTC00:31 UTCSevere Thunderstorm WarningOUN
23:44 UTC00:30 UTCTornado WarningOUN
01:13 UTC01:42 UTCSevere Thunderstorm WarningOUN
02:51 UTC03:30 UTCSevere Thunderstorm WarningOUN
02:53 UTC06:00 UTCFlood AdvisoryOUN
02:57 UTC06:00 UTCFlood AdvisoryOUN
03:02 UTC03:30 UTCSevere Thunderstorm WarningOUN
03:10 UTC07:31 UTCSevere Thunderstorm WatchOUN
03:17 UTC06:15 UTCFlash Flood WarningOUN
03:27 UTC04:15 UTCSevere Thunderstorm WarningOUN
04:26 UTC07:15 UTCFlood AdvisoryOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 16, 6:16 PM CDT, 29 minutes earlier.

Area forecast discussion, May 16, 6:16 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
616 PM CDT Tue May 16 2017

.AVIATION...
Isolated severe storms entering western Oklahoma may pass near
western TAF sites. Later tonight, after 3z, a line of storms is
expected to form and march eastward through the area, eventually
affecting most TAF sites. Ceilings will continue to bounce between
MVFR and VFR into the evening before clearing out with the
approaching convection. Winds will remain southerly and gusty.

Day

&&

.PREV DISCUSSION... /issued 216 PM CDT Tue May 16 2017/

DISCUSSION...
We are getting the package out early as things will start getting
busy before too long. As as been discussed for days, a severe
weather event is setting up for this evening, and storms have
already formed on the dryline in the Texas panhandle. Expected
isolated to widely scattered storms along the dryline this evening
moving into western sections of the area. Supercells will be
likely. The airmass will be conducive to tornado potential as
well, especially in the far west. High-resolution models weaken
these storms by mid-late evening as they move northeast, but am
somewhat skeptical how fast these initial storms will diminish.
Regardless, also expect a second wave of storms to form out west
in the mid-late evening. This wave of storms will likely be more
widespread and perhaps become a linear system as they spread east
and northeast. Severe weather will continue to be possible with
these storms overnight.

We will see a break in the thunderstorm activity on Wednesday as
the initial wave moves northeast of the area. But alas, this
respite will be short-lived as the next longwave trough approaches
the area. Severe storms will again be possible Thursday and
Friday. The cold front associated with this system moves through
the area overnight Friday night and Saturday morning with cooler
weather moving in. But the we will continue to have broad
troughing in the Plains, so precipitation chances will persist
into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  63  83  63  85 /  70  10  10  30
Hobart OK         59  86  58  87 /  70   0   0  40
Wichita Falls TX  63  89  64  89 /  70   0   0  40
Gage OK           57  82  55  85 /  50   0   0  20
Ponca City OK     64  83  61  85 /  60  20   0  20
Durant OK         68  86  70  86 /  50  20  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

14
Hazardous weather outlook, May 16, 12:05 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Tue May 16 2017

OKZ004>048-050>052-TXZ083>090-171715-
Harper-Woods-Alfalfa-Grant-Kay-
Ellis-Woodward-Major-Garfield-Noble-Roger Mills-Dewey-Custer-Blaine-
Kingfisher-Logan-Payne-Beckham-Washita-Caddo-Canadian-Oklahoma-
Lincoln-Grady-McClain-Cleveland-Pottawatomie-Seminole-Hughes-Harmon-
Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-
Pontotoc-
Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-
Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Tue May 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms for portions of
western Oklahoma and western sections of north Texas. There is
also a slight to enhanced risk over a broader area of central and
western Oklahoma and western north Texas.

Location...
The moderate risk is west of a line from Freedom Oklahoma to
Seiling to Clinton to Altus Oklahoma to Crowell Texas.

East of the moderate risk area, there are slight and enhanced
risks of severe weather west of a line from Stroud to Pauls Valley
to Ardmore, and also includes the remainder of the western section
of north Texas.

There is a marginal risk of severe storms across southeast
Oklahoma.

Timing...
The most likely time for severe weather is 5 PM through sunrise
Wednesday morning.

Impacts...
Hail up the size of tennis balls and thunderstorm wind gusts over
70 mph will be the primary threats. Tornadoes will also be
possible, especially across the moderate risk area of far western
Oklahoma and western north Texas.

Discussion...
Scattered thunderstorms are expected to develop this afternoon
near a dry line in the eastern Texas panhandle, then move
northeast into western Oklahoma and western north Texas late this
afternoon and this evening. Instability will be high and wind
shear will be sufficient to produce supercell thunderstorms with
the associated risk of large hail, damaging winds and the
possibility of tornadoes. The highest potential of severe weather
will be across the moderate risk area.

Another round of thunderstorms is expected to develop across the
eastern panhandles or western sections of Oklahoma and north Texas
late this evening. These thunderstorms will likely develop into a
line of storms that moves northeast and east across much of the
area overnight. This line of storms will be capable of producing
damaging winds and hail with the severe weather potential
persisting through the overnight hours.

Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations late this afternoon
and overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms may linger into the morning hours Wednesday before
moving out of the area.

Storm chances return on Thursday and will persist at times through
the weekend and into Monday. Severe weather will be possible
Thursday and Friday.

.Heavy Rainfall...
There is a potential for high rain totals late Thursday through
Friday night, mainly over south-central and southeast Oklahoma. If
you live in an area that is prone to flash flooding, pay close
attention to the forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 16, 5:16 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
516 PM CDT TUE MAY 16 2017

OKZ014-021-033-034-162245-
Harmon OK-Roger Mills OK-Beckham OK-Greer OK-
516 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon...
southwestern Roger Mills...western Beckham and northwestern Greer
Counties Until 545 PM CDT...

Storms capable of producing tornadoes were located in the Texas
panhandle. One storm was located southwest of Wheeler and the other
located northwest of Wellington at 515 pm. The storms were moving
northeast at 35 MPH. These storms will move into western Oklahoma
before 6 PM. Severe weather is likely with these storms as they move
into Oklahoma and there is a high probability that tornado warnings
will be issued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3573 10000 3584 9984 3496 9976 3489 10000
TIME...MOT...LOC 2214Z 229DEG 32KT 3536 10035 3493 10027

..speg.
Special weather statement, May 16, 5:45 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
545 PM CDT TUE MAY 16 2017

OKZ014-162315-
Roger Mills OK-
545 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Roger Mills County Until
615 PM CDT...

AT 544 PM CDT, a severe thunderstorm was located 4 miles south of
Allison, moving northeast at 50 MPH.

HAZARDS INCLUDE...

Locations impacted include...
Cheyenne, Reydon, Crawford, Roll and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3580 10000 3594 9981 3591 9980 3588 9976
      3578 9966 3557 9964 3546 10000
TIME...MOT...LOC 2244Z 238DEG 43KT 3555 10012

KURTZ
Local storm report, May 16, 6:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TORNADO          11 NNE MADGE            35.05N 99.91W
05/16/2017                   BECKHAM            OK   FIRE DEPT/RESCUE

&&
Local storm report, May 16, 6:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             1 SW SAYRE              35.29N 99.65W
05/16/2017  E2.50 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

0631 PM     HAIL             2 SW SAYRE              35.28N 99.66W
05/16/2017  E2.75 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

&&

JPIKE
Local storm report, May 16, 6:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             SAYRE                   35.30N 99.64W
05/16/2017  E1.00 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

&&

JP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

11.8 hours before the tornado, 191 km from the path. May 16, 2017.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 837 joules per kilogram, CIN -240, lifted condensation level 1292 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 4 square meters per square second, 0 to 6 km bulk shear 35 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-240 J/kg
Surface CAPE
1954 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

0.2 hours after it, 191 km from the path. May 17, 2017.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -6613, lifted condensation level 3950 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 65 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-6613 J/kg
Surface CAPE
59 J/kg
Mixed-layer LCL
3950 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.9 K/km

Open this sounding in Storm Lab

The surface observations

Elk City (ELK), 44 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC72.365.3150° 19 kt271002
22:15 UTC7265.3150° 21 kt261001
22:35 UTC7265.3150° 20 kt291001
22:55 UTC71.665.5150° 16 kt261001.4
23:15 UTC71.865.7140° 19 kt231001.7
23:35 UTC70.766.4140° 11 kt231001.4-RA
23:55 UTC70.266.690° 3 kt1001.7VCTSRA
00:15 UTC68.566.790° 12 kt201002+TSRA
00:35 UTC72.365.7170° 13 kt381001-TSRA
00:55 UTC7166.7130° 11 kt201000.3
01:15 UTC71.666.6140° 20 kt281000
01:35 UTC70.765.8170° 13 kt211000

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Altus AFB radar (KFDR), 167 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:18 UTCTORNADO3 S ReydonRoger Mills, OKROPE TORNADO REPORTED ON THE GROUND BRIEFLY SOUTH OF REYDON. SPECIFIC LOCATION ESTIMATED.
23:31 UTCHAIL 2.51 Sw SayreBeckham, OK
23:31 UTCHAIL 2.752 Sw SayreBeckham, OK
23:38 UTCHAIL 1SayreBeckham, OK
23:44 UTCHAIL 2.751 Ese SayreBeckham, OK
23:45 UTCTORNADO6 Nw Strong CityRoger Mills, OKSMALL TORNADO OBSERVED FROM NEAR STRONG CITY. LOCATION ESTIMATED.
23:47 UTCTORNADO5 Se SayreBeckham, OKFROM KWTV
23:57 UTCHAIL 45 N CarterBeckham, OK
00:06 UTCTSTM WND DMG6 Ese ReydonRoger Mills, OKPOWER POLES DOWNED
00:06 UTCTORNADO2 Sw AngoraRoger Mills, OKTORNADO OBSERVED SOUTHWEST OF LEEDEY. SPECIFIC LOCATION ESTIMATED.
00:10 UTCTSTM WND GST 685 S Elk CityBeckham, OK
00:15 UTCTSTM WND GST 745 S Elk CityBeckham, OK
00:35 UTCTSTM WND DMG3 S Elk CityBeckham, OKNUMEROUS HOMES AND STRUCTURES DAMAGED, ROOFS REMOVED, 1 HOME COLLAPSED.
00:35 UTCTORNADO3 S Elk CityBeckham, OKNUMEROUS HOMES AND STRUCTURES DAMAGED, ROOFS REMOVED, 1 HOME COLLAPSED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 16, 2017

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 162:45 PM CDTEF0Beaver, OK0.125
May 163:04 PM CDTEF0Hansford, TX0.125
May 164:39 PM CDTEF0Donley, TX1.450
May 164:42 PM CDTEF3Barron, WI82.51,320125$11 million
May 164:43 PM CDTEF0Fillmore, NE1.835$3,000
May 164:53 PM CDTEF0Wheeler, TX0.125
May 165:16 PM CDTEF1Wheeler, TX0.125
May 165:25 PM CDTEF2Wheeler, TX9.21,250
May 165:45 PM CDTEF0Collingsworth, TX0.325
May 165:49 PM CDTEF1Clark, KS4.050
May 165:50 PM CDTEF0Collingsworth, TX2.325
May 166:08 PM CDTUnratedBeckham, OK1.020
May 166:18 PM CDTEF2Roger Mills, OK10.3150$40,000
May 166:23 PM CDTUnratedBeckham, OK1.150
May 165:36 PM MDTEF0Perkins, NE0.120
May 166:46 PM CDTEF2Beckham, OK18.01,000110$25 million
May 167:59 PM CDTEF3Pawnee, KS26.63002$658,000
May 168:12 PM CDTEF0Oneida, WI0.3175
May 168:48 PM CDTEF0Barton, KS0.375

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.